Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS Topeka, KS

September 16, 2017Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 16, 2017, 4:26 PM CDT for Anderson County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2017, 4:26 PM CDT (21:26 UTC)
Expired
Sep 16, 2017, 5:00 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KTOP 162126
SVRTOP
KSC003-162200-
/O.NEW.KTOP.SV.W.0167.170916T2126Z-170916T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
426 PM CDT SAT SEP 16 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Anderson County in east central Kansas...

* Until 500 PM CDT

* At 424 PM CDT, a severe thunderstorm was located 5 miles north of
  Moran, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Law Enforcement. At 422 PM, law enforcement reported wind 
           damage 1 mile northeast of Iola. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kincaid and Lone Elm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 3804 9537 3817 9508 3804 9508
TIME...MOT...LOC 2124Z 244DEG 32KT 3799 9519 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
511 
WWUS53 KTOP 162142
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
442 PM CDT SAT SEP 16 2017

KSC003-162200-
/O.CON.KTOP.SV.W.0167.000000T0000Z-170916T2200Z/
Anderson-
442 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN ANDERSON COUNTY...

At 442 PM CDT, a severe thunderstorm was located near Blue Mound,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kincaid. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3804 9537 3817 9508 3804 9508
TIME...MOT...LOC 2142Z 235DEG 30KT 3808 9508 

HAIL...0.75IN
WIND...60MPH
 
$$
339 
WWUS53 KTOP 162153
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
453 PM CDT SAT SEP 16 2017

KSC003-162203-
/O.EXP.KTOP.SV.W.0167.000000T0000Z-170916T2200Z/
Anderson-
453 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3804 9537 3817 9508 3804 9508
TIME...MOT...LOC 2153Z 244DEG 32KT 3812 9497 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:50 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 16, 3:50 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
350 PM CDT Sat Sep 16 2017

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Sat Sep 16 2017

As of 19z Saturday afternoon, a H5 trough was positioned from the
northern Rockies into the central High Plains. At the surface, a
center of low pressure resided across the OK/TX panhandle region. A
cold front extended northeastward from the low pressure through
north central KS. Ongoing showers and thunderstorms in eastern KS
are being aided by modest isentropic upglide near 310K. A capping
inversion near H8 has precluded thunderstorm development and for
that matter a deep Cu field along the aforementioned cold front. At
this point, sfc based convection appears unlikely through the
afternoon and evening hours along the cold front. Mostly sunny skies
across the southern half of KS has yielded 3000 J/KG of sfc based
cape with little/if any . Sfc based storms have
developed across southern Coffey, southward to the OK border.
Steering flow is oriented ENE, which should keep the bulk of
activity south of the CWA for the time being. Later this evening,
elevated thunderstorms aided by a 30kt LLJ and weak perturbations
within the cyclonic flow are expected to develop between 00-03z this
evening along the front. Steep mid level lapse rates will yield
MUcape near 2000 J/KG with effective shear near 25-30kts. RAP/HRRR
and CAM guidance all suggest this development during the 00-03z
timeframe. Transitioning into the overnight, activity should push
southeastward across the CWA as the front sags into southern KS. A
secondary batch of thunderstorms are possible along the H85 boundary
across far northeast KS/northern MO overnight. Steering flow
associated with these storms would be easterly; quickly moving any
activity out of the area by daybreak.

As for Sunday, the cold front will become stalled in southeast KS.
With southwesterly mid level flow remaining in place. Scattered
showers and thunderstorms cannot be ruled out as weak embedded
perturbations move across the area. MUcape is expected to remain less
than 1000 J/KG. Therefore, the threat for severe storms on Sunday
appears low ATTM. North of the front, much cooler temperatures are
in store with highs Sunday afternoon reaching the middle 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM CDT Sat Sep 16 2017

Late weekend and early work week periods continue to look the
wettest of the long term. Warm air advection is rather deep Sunday
night with southern upper level jet streak moving into Oklahoma and
a mid-level wave moving ENE into the central Plains from Colorado
all contributing to ascent. With MUCAPE around 1000 J/kg could
see a few stronger storms though effective shear is not
impressive. The wave exits during the morning with drier air
moving in aloft. Low-levels remain moist as winds become
southerly, and if enough clearing can occur, could see MLCAPE
reach over 2000 J/kg with around 30 kts of deep-layer shear for a
severe weather setup. Forcing is subtle though models continue to
suggest fast lee cyclogenesis giving rise to minor surface
convergence, but subsidence behind the wave will need to be
overcome. Have kept a chance PoP for the Monday afternoon on into
early Tuesday morning as isentropic upglide persists and could
keep any renewed convection going.

Midday Tuesday to midday Wednesday should be dry with southerly
winds increasing Tuesday for a warm day. Lead wave moving out of the
western CONUS upper trough drags a cold front through the area
Wednesday though the WAA from previous periods looks to bring a
decent cap in place. Will keep a small PoP in the far southeast
where moisture is better. Drier and slightly cooler takes hold
Wednesday afternoon and night, thought the deepening western
trough brings breezy south winds and warmer air in for the later
periods, however models are overall slower with this trough
coming east. Precip chances generally increase Thursday night into
the weekend though a continued slower trend seems very plausible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Sep 16 2017

VFR conditions are expected to continue through the afternoon
hours. Scattered showers and thunderstorms are expected to
continue in the area through the afternoon. More widespread
showers and storms are expected after 00-03z this evening. The
strongest storms may produce brief VSBY reduction. A cold front
will shift winds to the north this evening. MVFR stratus is also
expected post-frontal. The stratus may begin to scatter near the
end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, Sep 16, 3:44 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
344 PM CDT Sat Sep 16 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-172045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
344 PM CDT Sat Sep 16 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible for the entire area through the night.
A few of the storms this afternoon and this evening could be
severe and produce large hail and damaging straight line winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few severe thunderstorms are possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.